When It Hurts to Take a Statin

Here's what to do if taking one of these cholesterol-lowering drugs becomes painful.

Graphic: To Treat or Not?
By SHARE

Doctors generally agree that all statin medications on the market are extremely safe, but none is completely free from the possibility of side effects, some quite serious. The merely bothersome, such as headache, upset stomach, and minor soreness, are common to many medications and usually go away as the body adjusts. But between roughly 3 and 15 percent of statin users (the figure is under debate) experience severe myopathy—unmistakable muscle discomfort or weakness. Muscle tissue can even dissolve, an extremely rare condition called rhabdomyolysis that can cause kidney failure (it's why Baycol was pulled off the market in 2001). How and why statins are involved is unclear other than that they interfere with the liver's production of cholesterol and their effect on one chemical pathway well might scramble another.

If you are achy and weak after starting a statin, the drug might not be the only cause, and even if it is, a lower dose or a different statin could make you feel better. Asking yourself the following questions will help get to the bottom of the problem.

What other drugs am I taking?
Niacin: More than about 2,000 milligrams daily of the sustained-release form of this B vitamin, a supplement recommended by many doctors to boost HDL (the good cholesterol) and reduce triglycerides, can be toxic to the liver. When taken together with a statin, even a smaller niacin dose could cause muscle discomfort or weakness. The risk of a too-high dose is greater with over-the-counter rather than prescription niacin, says the American Heart Association, because there is no guarantee with OTC dietary supplements that the amount in a pill or capsule is the same as the dose on the label.

Other cholesterol-lowering drugs: Lopid, one of the fibric acid derivatives or fibrates that act on the liver to raise HDL and reduce triglycerides, interferes with statins and raises the risk of rhabdomyolysis. Other fibrates, such as TriCor, don't seem to have that effect.

Other drugs: Several antibiotics, such as Biaxin, also interact with statins.

What am I drinking?
Alcohol: Substantial alcohol intake can damage the liver, leaving it less capable of absorbing the considerable impact of a statin.

Grapefruit juice: More than about a quart of grapefruit juice a day can raise the amount of statin circulating in the blood so much that it is as if the dose has been doubled. (Many doctors advise avoiding grapefruit altogether.)

Am I diabetic or more than 30 pounds above my recommended weight?
Both raise the chances of side effects.

Should I tell my doctor?
Yes, and if the side effects are severe, say many doctors, stop taking the statin and immediately notify the doctor's office. Otherwise don't stop on your own—ask the doctor what you should do.

She will draw blood to check the level of CPK, an enzyme that increases when muscle tissue is inflamed or damaged. Your blood will also be tested for other enzymes that are elevated when liver function is affected. But normal readings do not necessarily indicate that all is well.

What is the next step?
The doctor will likely recommend a no-statin cooling-off period of several weeks to assess whether the statin was responsible. If so, she may switch you to a different statin, or suggest a lower dose of your previous statin. Most patients can get back to a statin with some trial and error. Even if the symptoms vanish, or you never have a problem, establish a routine of having your liver enzymes checked every six months to catch warning signs.